What Happens If Someone Overdoses From Prozac?

Prozac pills

Paul S. Howell/Contributor/Getty Images

If you believe that you or someone else has taken a Prozac overdose, you should seek immediate medical care. Prozac (fluoxetine) is a popular medication used in the treatment of the major depressive disorder, obsessive-compulsive disorder, panic attacks and some eating disorders. Fluoxetine—the active ingredient in Prozac—is also available under the brand name Sarafem for treating premenstrual dysphoric disorder.

If you are feeling suicidal, please contact your personal physician, a suicide hotline, a hospital emergency room or other appropriate emergency services for assistance.

What Is an Overdose of Prozac?

Several factors—including age, weight, the current state of health and whether the person has also taken any other drugs along with Prozac—will determine whether any given dose will be harmful to an individual. This makes it impossible to generalize about what particular dose would be considered to be an overdose. It is quite possible that one person will make a complete recovery from a particular dose while another may not survive a much lower dose. 

In general, however, if a person has taken more than what they have been prescribed, especially in the presence of overdose symptoms, they should seek out immediate medical attention.

Symptoms

The most common symptoms of a Prozac overdose include:

  • Unsteadiness
  • Confusion
  • Unresponsiveness
  • Nervousness
  • Uncontrollable shaking
  • Dizziness
  • Rapid, irregular, or pounding heartbeat
  • Hallucinations
  • Fever
  • Fainting
  • Loss of consciousness

Possible Complications

Some of the possible medical complications which can occur following an overdose include:

  • Seizures
  • Abnormal heart rhythm
  • Rhabdomyolysis (rapid skeletal muscle breakdown, leading to the release of substances into the bloodstream which can cause kidney failure)
  • Disseminated intravascular coagulation (widespread blood clotting in the small blood vessels, leading to tissue death and organ damage)
  • Kidney failure
  • Respiratory failure

Getting Medical Assistance

Due to the fact that emergency room visits can be quite expensive, people will often hesitate to seek assistance for a possible overdose, especially if the person does not seem to be experiencing any symptoms. One very good resource for these cases is your local Poison Control Center.

The Poison Control Center phone lines are staffed by individuals with training to assess your situation and provide you with advice. They can be reached in the U.S. 24 hours a day, seven days a week at 1-800-222-1222. There is no charge for their services.

Information to Have Ready

When you are calling either Poison Control or emergency services, you should have the following information available, if possible:

  • How much of the medication they may have swallowed (actual amount or your best guess)
  • Their prescribed dosage
  • The person's age/sex/weight
  • Amount of time since they took the medication
  • Any other drugs that they might have taken
  • Information about whether the person might have had suicidal intent
  • A list of their symptoms

Treatment

If the overdose occurred fairly recently, then the emergency room will probably pump their stomach to remove any remaining medication. They may also give them activated charcoal to absorb any remaining traces of the drug.

Since no antidote for Prozac exists, the goal of treatment is to monitor and support the patient's vital functions—such as heartbeat, breathing, and blood pressure—until the patient has recovered. Treatment may also involve counteracting any complications which have developed, such as seizures.

Next Steps

How can you prevent future overdoses?

You can prevent future overdoses by always taking your medication exactly as prescribed. Avoid combining Prozac with alcohol or illicit substances, which can make overdose more likely or worsen any adverse effects that you might experience. Also, be careful to take your medication at the same time each day and never take two doses at the same time to make up for one that you missed.

Some medications may interact with Prozac. Always inform your doctor of any other medications or supplements that you may be taking.

What kind of help is needed if the overdose was intentional?

If the overdose was on purpose, it is important to get help from a mental health professional to address suicidal thinking and behavior. If there is an immediate danger of self-harm or suicide, hospitalization and stabilization may be necessary. Further treatment depends upon your doctor's or psychiatrist's advice but may involve the use of another type of antidepressant, psychotherapy, or some other treatment.

Can you keep taking Prozac after an overdose?

Whether you continue on your medication depends upon your doctor's recommendations. In many cases, you may need to continue taking your medication for a time as you gradually reduce your dose while your body adjusts. You should never stop taking Prozac suddenly, since you may experience symptoms of withdrawal such as insomnia, headache, irritability, and mood swings.

Was this page helpful?

Article Sources